Kentucky, 2003

Hail in Kentucky, August 7, 2003

August 7, 2003 · NWS LMK · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 7, 1:30 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 7, 1:30 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT THU AUG 7 2003

.SHORT TERM...

PERSISTENT UPPER LEVEL TROF WILL REMAIN IN PLACE ACROSS THE GREAT
LAKES AND OHIO VALLEY THROUGH SUNDAY. THE AXIS OF THE UPPER LEVEL
TROF WILL EXTEND INTO CENTRAL INDIANA AND CENTRAL KENTUCKY.

THUNDERSTORMS THIS AFTERNOON ACROSS THE BLUEGRASS REGION ARE IN
RESPONSE TO A WEAK S/W ROTATING AROUND THE BASE OF THE TROF.

FORECAST CONCERN WILL BE POTENTIAL FOR AFTERNOON AND EVENING
THUNDERSTORMS THROUGH THE WEEKEND. MODEL SOUNDINGS INDICATE FAIRLY
UNSTABLE ATMOSPHERE DURING THE AFTERNOON AND EVENING HOURS. ETA ALSO
INDICATES A WEAK S/W DROPPING INTO WESTERN KENTUCKY FRIDAY. WITH
THIS IN MIND WE WILL MENTION CHC POPS OVER THE FORECAST AREA
FRIDAY AFTERNOON AND EVENING. AT THE PRESENT TIME WITH A LACK OF
ADDITIONAL S/W ENERGY WE WILL WILL HOLD POPS BELOW 30% SATURDAY AND
SUNDAY.

MAV AND FWC MOS TEMP FORECAST ARE CONSISTENT AND LOOK GOOD BASED ON
CURRENT TRENDS.

.EXTENDED DISCUSSION (SUNDAY NIGHT THROUGH THURSDAY)...

ONLY CHANGES TO THE EXTENDED WILL BE TO ADD CHANCE POPS TO TUESDAY
AS REINFORCING SHORTWAVE TROUGH BUILDS INTO THE OH VALLEY. REMAINDER
OF FORECAST WILL BE DRY. SUNDAY TO MONDAY SOME MODIFIED RIDGING
BUILDS INTO THE REGION BEFORE NEXT SHORTWAVE THEREFORE WILL BUMP
TEMPS UP A LITTLE TO REFLECT LATEST MOS.

.LMK...NONE.

JA/JB
Hazardous weather outlook, Aug 7, 2:15 PM EST, 1 hour 40 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-081000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 PM EDT THU AUG 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL DRIFT INTO SOUTHERN OHIO
TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ESPECIALLY
EAST OF THE I-65 CORRIDOR THIS EVENING. THE STRONGER OF THESE STORMS
COULD CONTAIN FREQUENT LIGHTING AND WIND GUSTS TO 40 MPH. IN
ADDITION...DUE TO THE SLOW MOVEMENT OF THE INDIVIDUAL CELLS AND HIGH
MOISTURE CONTENT OF THE ATMOSPHERE...SOME LOCALIZED FLOODING
PROBLEMS COULD DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING.

JB

The radar

The Louisville radar (KLVX), 99 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Franklin

When
August 7, 3:55 PM EST
Where
Franklin County, Frankfort
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.200, -84.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376854.